- National Resource Center on Lupus
- Managing side effects of steroids
Managing side effects of steroids
Many people with lupus take steroids (like prednisone) to help with inflammation. Learn about the side effects of steroids, and ways to prevent and manage them.
What are the side effects of steroids?
Steroids can cause a lot of different side effects, including:
- Weight gain and swelling — especially in the face and the back of the neck
- Skin problems, like acne, stretch marks, or bruising more easily
- Thinning hair
- Trouble sleeping
- Mood swings or emotional changes, including depression
Taking a higher dose (amount) of steroids usually causes more severe side effects.
People who take steroids for a long time are also at risk for more serious health problems:
- Infections — steroids can make it harder for your body to fight infections, and could make it harder for wounds to heal
- Heart disease — steroids can raise blood pressure and cholesterol, which can increase your risk for heart disease
- Bone problems — steroids raise your risk for osteoporosis and avascular necrosis, 2 serious conditions that can weaken your bones
- Eye problems — steroids can raise your risk for cataracts (cloudy areas on the lens of your eye) and glaucoma (a disease that damages your optic nerve)
- Hormone problems — steroids can change how your body produces its natural hormones, such as the stress hormone cortisol
Because steroids cause many side effects, your doctor may try to limit how long you take them and keep your dose as low as possible.
Can steroids cause diabetes?
Sometimes, taking steroids can raise your blood sugar. This is called steroid-induced diabetes.
Symptoms of steroid-induced diabetes include:
- Dry mouth
- Blurry vision
- Feeling very thirsty
- Feeling very tired
- Needing to pee more often
If you notice these symptoms, ask your doctor about getting a blood test to check for diabetes.
Steroid-induced diabetes usually goes away after you stop taking steroids, but sometimes it leads to type 2 diabetes. Type 2 diabetes is a chronic (long-term) condition, like lupus.
Take steps to manage steroid side effects
Steroids can cause serious side effects — but the good news is, you can take steps to help prevent and manage these problems.
Watch your weight
A lot of people struggle with weight gain while taking steroids. Try these steps to stay at a healthy weight:
- Eat healthy — try to eat plenty of fruits and vegetables, whole grains, dairy, and lean meats
- Get regular physical activity
- Keep a food and activity diary so you’re more aware of your habits
- Follow a meal schedule to avoid overeating
- Shop with a grocery list to help guide healthy food choices
Protect your bones
Try making these changes to lower your risk of osteoporosis and avascular necrosis:
- If you smoke, make a plan to quit
- If you drink alcohol, drink only in moderation
You can also lower your risk of osteoporosis by:
- Eating foods with plenty of calcium and vitamin D — like milk or soy milk, leafy greens, and cereals fortified with vitamins
- Getting regular physical activity
- Getting a bone density test every 1 to 2 years
- Ask your doctor if you should take calcium and vitamin D supplements
Protect your eyes
Steroids can sometimes cause cataracts and glaucoma, but there are treatments that can help. Getting regular eye exams can help find these eye diseases early.
If you take steroids for lupus, you may need eye exams as often as twice a year. Ask your doctor how often you need to get eye exams.
Protect yourself from infections
Use these tips to protect yourself from infections when taking steroids:
- Wash your hands often
- Clean and protect any cuts or wounds
- Avoid people with colds or other illnesses you could catch
- Talk with your doctors about taking antibiotics before procedures — like surgery or dental work
- Tell a doctor right away if a cut becomes red, painful, or swollen
- Tell a doctor right away if you have a fever over 100 °F
Our health educators are available to answer your questions and give you the help you need.Contact a Health Education Specialist